Alert archive / Vermont / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 36, NWS Burlington, VT

July 18, 1997Orange County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 18, 1997, 4:40 PM EDT for Orange County, Vermont. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 1997, 4:40 PM EDT (20:40 UTC)
Expired
Jul 18, 1997, 5:00 PM EDT
In force
20 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Orange County, VT

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1997-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1997-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 182043 RRA
SVRBTV
VTC017-182100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
440 PM EDT FRI JUL 18 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL VERMONT
 
   ...SOUTHERN ORANGE COUNTY
 
A SEVERE THUNDERSTORM NEAR THETFORD CENTER WILL CROSS INTERSTATE 91 AND
MOVE INTO NEW HAMPSHIRE BY 5 PM. DAMAGING WIND AND LARGE HAIL IS
POSSIBLE WITH THIS STORM.
 
 
SEVERE THUNDERSTORMS PRODUCE STRONG DAMAGING WIND...LARGE HAIL...VERY
HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE
AND CAN NOT FIND R$EFUGE IN A STURDY INDOOR SHELTER...CROUCH DOWN IN A
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY AWAY FROM
TREES...HILL TOPS...WIRE FENCES AND METAL OBJECTS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:08 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 18, 1:08 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BURLINGTON VT
100 PM EDT FRI JUL 18 1997

KCXX OTS AND FUTURE STATUS UNKNOWN...WUD APPRECIATE SOME ASSISTANCE
FM NEIGHBORING OFFICES AS YDY.  AGAIN...THX FOR YDY/S SUPPORT.

RELEASING AFD ERLY TO CONCENTRATE ON AFTN CONVECTION WITH
NEIGHBORING 88D SITES.

BIG PIX: "AUTUMNAL PREVIEW WL BE COMING TO A HOUSE NEAR YOU THIS
WEEKEND"...PLS CHECK YOUR THERMOSTATS.

UPPR LOW TRAVELING ACRS NRN ONTARIO THEN QUEBEC OVR NXT 2+ DAYS WL
DELIVER A STG SHORTWAVE THRU FA TNGT WITH A STG COOL NW FLOW ALOFT
DELIVERING "MOTHER NATURE/S AIR CONDITIONING".

CRNT/SHORT TERM: AT 17Z...SFC COLD FRONT ORIENTED ALG ST LWRNC RVR
VLY.  VSB SAT PIX HAS SOME CU DVLPG UP JUST AHD OF THIS BNDRY.
DEWPOINTS LWR TDY THAN YDY BUT ENOUGH LLVL MOISTURE AND DAYTIME
HEATING COMBINED WITH CAA ALOFT SHLD CONT THE DESTABILIZATION
PROCESS.  STG UPPR LVL SUPPORT IS TRAVERSING ERN GRT LAKES ATTM WITH
CONVECTION FIRING UP (DEPICTED BY SAT AND LIGHTNING DETECTION).
THIS IS STL WL AHD OF STGST CAA PROGGED FOR OVRNGT BUT IT/S IN THE
VCNTY OF STG MID/UPPR LVL JET AND SHLD HELP TSTM DVLPMNT.

***SPC HAS RECENTLY ISSUED MESOSCALE DISC AND IS CONCERNED
ABT THIS ACTVTY FOR PSBL WW.***

OTHER FOCUS IS UPPR HUDSON VLY INTO SRN VT WHERE DEWPOINTS STL IN
M/U60S.  GIVEN ABV FEATURES AND GTR INSTABILITY HERE...MORE LKLY FOR
SVR WX PTNL...BUT AGAIN ALL FA NEEDS TO BE WATCHED.

AFTER CONVECTION ASSOC WITH COLD FRONT MOVES THRU FA LATE
AFTN/EVE...A WINDEX EVENT SITUATION WITH STG CAA.  MORE SHOWERS WL
LKLY DEVELOP LATER TONIGHT AND CONT THRU SAT MRNG.

LONGER TERM: H5 TROF MOVES THRU FA OVRNGT/SAT MRNG COMBINED WITH
WRAPARD MOISTURE AND STG CAA FOR A BLUSTERY...COOL DAY.  CLDY SKIES
WITH SCT MRNG SHOWERS IN NRN FA WL GIVE WAY TO VRBL CLDS AND MTN
SHOWERS IN AFTN.

FWC COOL BUT LKLY NOT COOL ENOUGH.  MDLS DON/T HANDLE SHARP TMP CHGS
AND FAR FM CLIMO TMPS THAT WELL AND WITH TREMENDOUS AMT OF CLDS AND
BRISK NW WNDS FEEL M60S AT BEST FOR CHMPL VLY AND PSBLY ONLY M-U50S
FOR NE KNGDOM.

.SAT NGT...NVA AND NEUTRAL TMP ADVECTION WITH SFC RDG BUILDING INTO
FA WL DELIVER A MAINLY CLEAR...COOL NGT WITH SOME 30S PSBL IN
SHELTERED VLYS OF ADRNDKS AND NE KNGDOM.  GIVEN XPCTD MAXES TO BE
SVRL DEGREES COOLER AND FCST MINS AT 00Z DEWPOINTS...PRBLY A FEW
DEGS CAN BE SHAVED HERE AS WELL.

.SUN...SFC HIGH ACRS WRN FA WITH AIRMASS MODIFICATION WL BRING A
SUNNY PLEASANT SUMMER DAY TO FA.  GNRLY ACCPT FWC HAS BIG DIURNAL
SWING XCPTD WITH FULL SS.

SLW

In the hours before

Special weather statement, Jul 18, 2:50 PM EDT, 1 hour 50 minutes before
NYZ026>031-034-035-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
250 PM EDT THU JUL 18 1997

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR ALL OF NORTHERN NEW YORK UNTIL 9 PM EDT THIS EVENING...

THUNDERSTORMS EXTENDING ALONG THE ST LAWRENCE RIVER FROM MONTREAL TO
MASSENA AND SOUTHWESTWARD TO LAKE ONTARIO ARE MOVING EAST-
SOUTHEASTWARD ALONG AND AHEAD OF A COLD FRONT...AND WILL ADVANCE
ACROSS THE WATCH AREA THROUGH LATE THIS AFTERNOON.

THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL...DAMAGING WINDS...BRIEF TORRENTIAL RAINFALL...AND DEADLY
LIGHTNING.  IF NECESSARY...SEVERE THUNDERSTORM WARNINGS WILL BE
ISSUED FOR SPECIFIC COUNTIES.

IF THREATENING CONDITIONS DEVELOP BE PREPARED TO MOVE INSIDE TO
AVOID WIND...HAIL...AND LIGHTNING.  IF HEAVY RAINS PERSIST...BE
PREPARED TO MOVE TO HIGHER GROUND.

STAY TUNED TO MEDIA OUTLETS OR NOAA WEATHER RADIO FOR FURTHER
STATEMENTS AND ANY POSSIBLE WARNINGS AS ISSUED BY THE NATIONAL
WEATHER SERVICE IN BURLINGTON.

BELL
Special weather statement, Jul 18, 2:58 PM EDT, 1 hour 42 minutes before
NYZ026>031-034-035-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
250 PM EDT THU JUL 18 1997

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR ALL OF NORTHERN NEW YORK UNTIL 9 PM EDT THIS EVENING...

THUNDERSTORMS EXTENDING ALONG THE ST LAWRENCE RIVER FROM MONTREAL TO
MASSENA AND SOUTHWESTWARD TO LAKE ONTARIO ARE MOVING EAST-
SOUTHEASTWARD ALONG AND AHEAD OF A COLD FRONT...AND WILL ADVANCE
ACROSS THE WATCH AREA THROUGH LATE THIS AFTERNOON.

THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL...DAMAGING WINDS...BRIEF TORRENTIAL RAINFALL...AND DEADLY
LIGHTNING.  IF NECESSARY...SEVERE THUNDERSTORM WARNINGS WILL BE
ISSUED FOR SPECIFIC COUNTIES.

IF THREATENING CONDITIONS DEVELOP BE PREPARED TO MOVE INSIDE TO
AVOID WIND...HAIL...AND LIGHTNING.  IF HEAVY RAINS PERSIST...BE
PREPARED TO MOVE TO HIGHER GROUND.

STAY TUNED TO MEDIA OUTLETS OR NOAA WEATHER RADIO FOR FURTHER
STA^TEMENTS AND ANY POSSIBLE WARNINGS AS ISSUED BY THE NATIONAL
WEATHER SERVICE IN BURLINGTON.

BELL
Local storm report, Jul 18, 3:54 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
354 PM EDT FRI JUL 18 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    FOWLER                    NY   WIND DAMAGE
07/18/97   ST LAWRENCE                    TREES DOWN REPORTED BY
                                          STATE POLICE
Local storm report, Jul 18, 3:57 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
354 PM EDT FRI JUL 18 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0|340 PM    FOWLER                    NY   WIND DAMAGE
07/18/97   ST LAWRENCE                    TREES DOWN REPORTED BY
                                          STATE POLICE

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:43 PM EDTSevere Thunderstorm WarningBTVOrange, Washington62 min
Jul 18, 1:36 AM EDTSevere Thunderstorm WarningBTVAddison, Chittenden54 min
Jul 18, 2:01 AM EDTSevere Thunderstorm WarningBTVWashington59 min
Jul 18, 2:35 AM EDTSevere Thunderstorm WarningBTVOrange55 min

Nearby

Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.